Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 340, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2012, 7:12 PM EDT for Rockbridge County, Virginia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2012, 7:12 PM EDT (23:12 UTC)
- Expired
- Aug 14, 2012, 7:44 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:13 PM EDT | HAIL 1 | 1 Ne Rockbridge Baths, VA | DIME TO QUARTER SIZE HAIL FELL ALONG ANDERSON FARM ROAD FOR FIVE TO TEN MINUTES. |
| Aug 14, 7:15 PM EDT | HAIL 1 | 2 Ene Rockbridge Baths, VA | QUARTER SIZE HAIL WAS OBSERVED FALLING ALONG ANDERSON FARM ROAD FOR ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS51 KRNK 142312
SVRRNK
VAC163-150015-
/O.NEW.KRNK.SV.W.0340.120814T2312Z-120815T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT TUE AUG 14 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 815 PM EDT.
* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ROCKBRIDGE BATHS...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
BROWNSBURG...
FAIRFIELD...
VESUVIUS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3797 7928 3793 7920 3789 7915 3787 7914
3785 7914 3785 7915 3786 7949 3798 7950
3802 7936
TIME...MOT...LOC 2312Z 267DEG 15KT 3793 7941
$$
161 follow-up statement
759
WWUS51 KRNK 142344
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT TUE AUG 14 2012
VAC163-142354-
/O.CAN.KRNK.SV.W.0340.000000T0000Z-120815T0015Z/
ROCKBRIDGE VA-
744 PM EDT TUE AUG 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKBRIDGE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3797 7928 3793 7920 3789 7915 3787 7914
3785 7914 3785 7915 3786 7949 3798 7950
3802 7936
TIME...MOT...LOC 2344Z 267DEG 15KT 3794 7924
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:31 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 14, 6:31 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 631 PM EDT TUE AUG 14 2012 .SYNOPSIS... A WEAK COLD FRONT WILL SLIDE EAST ACROSS THE MOUNTAINS TONIGHT BEFORE PUSHING SOUTHEAST OF THE AREA WEDNESDAY. EXPECT HIGH PRESSURE OVER THE REGION WEDNESDAY NIGHT INTO THURSDAY...WITH ANOTHER FRONT APPROACHING FROM THE WEST FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 615 PM EDT TUESDAY... EVENING UPDATE TO RECONFIGURE THE HIGHER LOW LIKELY POPS ACROSS PARTS OF SE WVA AS WELL AS ALONG THE NC FOOTHILLS PER CURRENT STORMS APPROACHING THOSE AREAS. OTRW CONVECTION REMAINS VERY WIDELY SCATTERED THIS EVENING AS DEEP MOISTURE REMAINS SCOURED OUT ACROSS CENTRAL SECTIONS FROM THE NEW RIVER VALLEY EASTWARD BY A WELL MIXED WESTERLY FLOW. ONCE MIXING SUBSIDES A BIT AND MOISTURE POOLS UP WILL NEED TO WATCH FOR ADDED TSRA TO DEVELOP ELSW ESPCLY AS HIGHER THETA-E AIR JUST AHEAD OF THE FRONT WEST OF THE MOUNTAINS ADVECTS EAST. THUS KEEPING MOSTLY SCATTERED CHANCE POPS ELSW FOR NOW WITH GUSTY WINDS STILL A THREAT GIVEN TEMP/DEWPT SPREADS AND MIXING OF DRIER AIR FROM ALOFT IN ANY OF THE STRONGER CELLS. REMAINDER UNCHANGED UNTIL THE NEXT UPDATE LATER THIS EVENING. PREVIOUS DISCUSSION AS OF 310 PM EDT TUESDAY... SBCAPES CONTINUE TO INCREASE THE MOST ACROSS THE CENTRAL/SRN APPALACHIANS THIS AFTN...BUT DCAPES ARE HIGHER IN THE PIEDMONT PER LARGER DEWPOINT DEPRESSION. CONVECTION HAS STARTED TO INCREASE IN COVERAGE IN THE MTNS BUT REMAINS RATHER SMALL/DISORGANIZED. THIS SHOULD CHANGE INTO LATE AFTERNOON AS BETTER FORCING OVER ERN TN STARTS TO MOVE EAST WITH THE FRONTAL BOUNDARY...AND THINKING THE BETTER THREAT OF STRONGER TO POTENTIALLY SVR STORMS WILL BE IN THE NC PIEDMONT...AS WELL AS PORTIONS OF THE SHENANDOAH VALLEY. STILL NOT EXPECTING A LOT OF COVERAGE SO KEPT IT SCATTERED. THIS EVENING...THE SHORTWAVE PUSHES EAST OF THE AREA WITH SHOWERS AND STORMS DISSIPATING. ANOTHER STRONGER SHORTWAVE ACROSS MISSOURI IS PROGGED TO PUSH INTO THE MTNS AROUND DAWN AND THEN OVER THE PIEDMONT WED AFTN. THE DEEPER MOISTURE SHOULD BE EXITING THE AREA SOMETIME WEDNESDAY BUT ENOUGH LINGERS THAT ENTIRE FORECAST AREA SHOULD SEE WIDELY SCATTERED SHOWERS. A FEW THUNDERSTORMS SHOULD FIRE UP IN THE EAST AS WELL. FOR TEMPS...KEPT IT CLOSE TO LOCAL MOS WITH LOWS TONIGHT IN THE 60S AS DRIER AIR WILL BE LAGGING...THEN EXPECTING HIGHS IN THE UPPER 70S AND AROUND 80 WEST OF THE BLUE RIDGE WITH MID 80S EAST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 255 PM EDT TUESDAY... EARLY WEDNESDAY NIGHT...FAR SOUTHEASTERN PARTS OF THE FORECAST AREA MAY SEE SOME LINGERING ISOLATED SHOWERS. OTHERWISE...CLEARING SKIES AND DRY WEATHER ARE EXPECTED TO PREVAIL INTO THURSDAY. RESIDUAL MOISTURE AND COOLER TEMPERATURES MAY PROMPT SOME LATE NIGHT AND EARLY WEDNESDAY MORNING MOUNTAIN AND RIVER VALLEY FOG IN AREAS THAT RECEIVED THE BEST RAINFALL TUESDAY INTO WEDNESDAY. DRY CONDITIONS WITH LIMITED CLOUD COVER ARE EXPECTED TO CONTINUE INTO EARLY THURSDAY NIGHT. BY LATE THURSDAY NIGHT...CLOUD COVER WILL BE ON THE INCREASE...ESPECIALLY IN THE WEST...IN ADVANCE OF OUR NEXT COLD FRONT. A STRAY SHOWER OR TWO MAY REACH FAR SOUTHEAST WEST VIRGINIA BEFORE SUNRISE FRIDAY. DURING THE DAY FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE IN ADVANCE OF OUR NEXT COLD FRONT. MODEL GUIDANCE HAS BEEN TRENDING SLOWER WITH THIS FEATURE...SO EXPECT THE FRONT TO REMAIN WEST OF THE AREA DURING THE DAY. PRECIPITATION COVERAGE WILL BE GREATEST IN THE WEST DURING THE AFTERNOON. TEMPERATURES WILL BE A BIT MILDER THAN THOSE EXPECTED THURSDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 110 PM EDT TUESDAY... TREND THE PAST FEW DAYS HAS BEEN FOR THE FRIDAY COLD FRONTAL PASSAGE TO LAG A BIT SLOWER. THIS TREND CONTINUES TODAY WITH THE FRONT SWEEPING THROUGH THE REGION FRIDAY NIGHT. HAVE INCREASED POPS FRIDAY NIGHT TO ACCOUNT FOR THE GREATEST CHANCE OF PRECIPITATION...AS COMPARED TO THE SOMEWHAT LOWER CHANCE FRIDAY AFTERNOON. IN FOLLOWING HPC GUIDANCE...WILL HAVE LOW END LIKELY POPS ACROSS THE FAR WESTERN PARTS OF THE AREA EARLY FRIDAY NIGHT...WITH HIGH CHANCE POPS IN THE EAST LATE FRIDAY NIGHT. WHILE WE WILL SEE THE FRONT HEAD TO OUR SOUTH ON SATURDAY...AND THE BEGINNINGS OF SURFACE HIGH PRESSURE WORKINGS ITS WAY INTO THE AREA...A PERSISTENT BROAD TROUGH OF LOW PRESSURE ALOFT WILL REMAIN ACROSS THE CENTRAL AND EASTERN PARTS OF THE COUNTRY. PERIODIC SHORTWAVE TROUGHS OF ENERGY ARE PROGGED TO BE WITHIN THIS LARGER FLOW INTO EARLY NEXT WEEK. TIMING OF THESE FEATURES WILL BE PROBLEMATIC...AS THEY WILL LIKELY FLUCTUATE WITH EACH SUCCESSIVE MODEL RUN. FOR THE SATURDAY THROUGH TUESDAY PORTION OF THE FORECAST...HAVE WEIGHED OUR SOLUTION HEAVILY ON THE HPC GUIDANCE WHICH GOES HEAVY ON MAINTAINING LINGER POPS ON THE BACKSIDE OF THE FRONT INTO SATURDAY...COINCIDENT TO ONE OF THESE WEAKER WAVES ROUNDING THE BASE OF THE LARGER PARENT TROUGH. OTHER ISOLATED SHOWERS ARE FORECAST SUNDAY THROUGH TUESDAY. THE EXISTENCE OF THE UPPER TROUGH PARKED OVER THE REGION WILL YIELD TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 1200 PM EDT TUESDAY... CONVECTION WILL BE SCATTERED THIS AFTERNOON SO NOT GOING TO PUT PREDOMINANT THUNDER IN THE TERMINALS...ALTHOUGH WILL HAVE VCTS AT ALL SITES...WITH CONFIDENCE HIGHEST AT ROA/BCB/LWB/BLF...WITH LESS TOWARD LYH/DAN. SHOULD STAY VFR UNLESS A STORM MOVES OVER THE TERMINAL WHERE SUB VFR IN HEAVY RAIN POSSIBLE. TONIGHT...WILL SEE THE FRONT WORKING THROUGH WITH WINDS SHIFTING TO THE NW BUT STAYING AT OR BELOW 10 KNOTS OUTSIDE HIGHER ELEVATIONS. THIS WILL LEAD TO FORECAST ISSUES IN TERMS OF FOG/LOW CLOUDS DEVELOPING. ATTM...CONFIDENCE HIGHER IN THE MTNS OF BLF/LWB FOR SOME LOW CLOUD AND/OR FOG FORMING TO SUB IFR LEVELS AFTER 06Z...WITH THE FOG DRIVING VSBYS DOWN TO LIFR AT BCB IF WINDS SUBSIDE TO LESS THAN 4 KNOTS. THE EAST WILL BE MORE OF AN MVFR TEMPO THREAT. WILL SEE FOG/LOW CLOUDS ERODE/LIFT INTO SCT/BKN MVFR TO VFR AFTER 14-15Z IN THE MTNS...WITH NW FLOW KEEPING MORE CLOUD COVER IN SE WV...WITH VFR EAST. THERE COULD BE SOME REDEVELOPMENT OF SHRA UNDERNEATH THE UPPER TROUGH WED AFTERNOON. OTHER THAN LOCALIZED FLIGHT RESTRICTIONS IN AFTERNOON/EVENING SHOWERS/STORMS ON WEDNESDAY...WITH ADDITIONAL LOCALIZED RESTRICTIONS DUE TO PATCHY LATE NIGHT/EARLY MORNING FOG IN MOUNTAIN VALLEYS AND LOW LYING SECTIONS WEDNESDAY NIGHT...MAINLY VFR WEATHER IS EXPECTED TO PERSIST AT ALL BLACKSBURG TERMINAL FORECAST POINTS THROUGH AT LEAST THURSDAY NIGHT. THE APPROACH AND PASSAGE OF A COLD FRONT FRIDAY INTO FRIDAY NIGHT WILL AGAIN INCREASE THE THREAT FOR SOME MVFR TO IFR FLIGHT RESTRICTIONS TO MOST TERMINAL FORECAST POINTS AS SHOWERS AND STORMS ACCOMPANYING THE FRONT MOVE EAST THROUGH THE AREA. && .EQUIPMENT... THE NOAA WEATHER RADIO FOR ROANOKE VA AT 162.475 MHZ REMAINS OFF THE AIR AS TECHNICIANS WITH THE LOCAL PHONE COMPANY WORK TO RESOLVE THE PROBLEM. NO ESTIMATED TIME GIVEN FOR RESTORATION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT/WP NEAR TERM...JH/WP SHORT TERM...DS LONG TERM...DS AVIATION...WERT/WP EQUIPMENT...
Hazardous weather outlook, Aug 14, 3:24 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT TUE AUG 14 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 324 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 4:47 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE AUG 14 2012
VAZ014-017-142145-
FLOYD VA-MONTGOMERY VA-
447 PM EDT TUE AUG 14 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...
AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INDIAN
VALLEY...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WILLIS AROUND 455 PM...COPPER VALLEY AROUND
500 PM...ALUM RIDGE AROUND 505 PM...FLOYD AROUND 520 PM AND PILOT
AROUND 530 PM.
LAT...LON 3693 8064 3694 8061 3694 8059 3696 8058
3697 8055 3701 8055 3714 8038 3690 8020
3682 8054
16Special weather statement, Aug 14, 6:51 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE AUG 14 2012
VAZ024-142330-
ROCKBRIDGE VA-
651 PM EDT TUE AUG 14 2012
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 700 PM...BELLS VALLEY
AROUND 705 PM...FAIRFIELD AROUND 715 PM AND BROWNSBURG AROUND 720 PM.
LAT...LON 3797 7928 3793 7920 3789 7915 3786 7914
3785 7914 3784 7955 3793 7961 3799 7955
3803 7952 3805 7952 3809 7947
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:47 PM EDT | Special Weather Statement | RNK | Floyd | 58 min |
| Aug 14, 6:51 PM EDT | Special Weather Statement | RNK | Rockbridge | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.